Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 61, NWS Blacksburg, VA

April 25, 2012Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 25, 2012, 11:52 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2012, 11:52 PM EDT (03:52 UTC)
Expired
Apr 26, 2012, 12:15 AM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS51 KRNK 260352
SVRRNK
VAC173-185-260415-
/O.NEW.KRNK.SV.W.0061.120426T0352Z-120426T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 PM EDT WED APR 25 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1215 AM EDT.

* AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTH OF ALLISON GAP TO ALLISON GAP TO 18 MILES WEST
  OF SALTVILLE...OR ALONG A LINE EXTENDING FROM RICHLANDS TO
  SALTVILLE TO 9 MILES NORTHWEST OF ABINGDON...AND MOVING EAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  SALTVILLE...
  QUARRY...
  CHILHOWIE...
  HUNGRY MOTHER STATE PARK...
  ATKINS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3696 8181 3696 8179 3705 8184 3707 8183
      3690 8132 3688 8132 3674 8140 3671 8148
      3671 8153 3669 8154 3666 8163 3679 8170
      3692 8184
TIME...MOT...LOC 0352Z 292DEG 41KT 3701 8175 3688 8182
          3679 8204

$$

DS
3 follow-up statements
909 
WWUS51 KRNK 260402
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT THU APR 26 2012

VAC173-185-260415-
/O.CON.KRNK.SV.W.0061.000000T0000Z-120426T0415Z/
SMYTH VA-TAZEWELL VA-
1202 AM EDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SMYTH AND SOUTHERN TAZEWELL COUNTIES...

AT 1158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BROADFORD TO QUARRY TO 13 MILES SOUTHWEST OF QUARRY...
OR ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF SALTVILLE TO
SALTVILLE TO ABINGDON...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BROADFORD...
  CHILHOWIE...
  HUNGRY MOTHER STATE PARK...
  THOMAS BRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3702 8172 3690 8133 3688 8132 3674 8140
      3671 8148 3671 8153 3669 8154 3666 8163
      3679 8170 3690 8180
TIME...MOT...LOC 0402Z 292DEG 41KT 3697 8162 3684 8169
          3675 8191

$$

DS
065 
WWUS51 KRNK 260408
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 AM EDT THU APR 26 2012

VAC185-260418-
/O.CAN.KRNK.SV.W.0061.000000T0000Z-120426T0415Z/
TAZEWELL VA-
1208 AM EDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TAZEWELL COUNTY IS
CANCELLED...

THE LINE OF STORMS THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3689 8167 3698 8159 3690 8133 3688 8132
      3674 8140 3671 8148 3671 8153 3669 8154
      3666 8163 3679 8170 3685 8176
TIME...MOT...LOC 0408Z 292DEG 41KT 3694 8154 3681 8161
          3672 8183

$$

VAC173-260415-
/O.CON.KRNK.SV.W.0061.000000T0000Z-120426T0415Z/
SMYTH VA-
1208 AM EDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SMYTH COUNTY...

AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HUNGRY MOTHER STATE PARK TO ADWOLF TO 10 MILES
SOUTHWEST OF QUARRY...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
MARION TO CHILHOWIE TO 7 MILES EAST OF ABINGDON...MOVING EAST AT 45
MPH.

LOCATIONS IMPACTED INCLUDE...
  CHILHOWIE...
  THOMAS BRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3689 8167 3698 8159 3690 8133 3688 8132
      3674 8140 3671 8148 3671 8153 3669 8154
      3666 8163 3679 8170 3685 8176
TIME...MOT...LOC 0408Z 292DEG 41KT 3694 8154 3681 8161
          3672 8183

$$

DS
543 
WWUS51 KRNK 260418
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1218 AM EDT THU APR 26 2012

VAC173-260427-
/O.EXP.KRNK.SV.W.0061.000000T0000Z-120426T0415Z/
SMYTH VA-
1218 AM EDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY EXPIRES AT 1215
AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...A LINE OF STORMS WITH FREQUENT LIGHTNING...GUSTS TO 40 
MPH...AND HEAVY RAIN IS STILL EXPECTED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3689 8167 3698 8159 3690 8133 3688 8132
      3674 8140 3671 8148 3671 8153 3669 8154
      3666 8163 3679 8170 3685 8176
TIME...MOT...LOC 0408Z 292DEG 41KT 3694 8154 3681 8161
          3672 8183

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 11:38 PM EDT, 14 minutes earlier.

Area forecast discussion, Apr 25, 11:38 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 PM EDT WED APR 25 2012

.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED LOW PRESSURE SHIFTS
FROM THE OHIO VALLEY INTO THE MID ATLANTIC TONIGHT INTO THURSDAY.
A FRONT WILL MOVE ACROSS OUR AREA THURSDAY AND STALL ACROSS THE
TENNESSEE VALLEY AND CAROLINAS THROUGH SATURDAY. COOL SURFACE HIGH
PRESSURE WEDGES ALONG THE APPALACHIANS MONDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 1135 PM EDT WEDNESDAY...

STRONGER STORMS HEADING TOWARD COUNTY WARNING AREA AND AREA RADARS
SHOWING MORE COVERAGE SINCE 02Z/10PM. HAVE UPDATED PROBABILITY OF
PRECIPITATION FOR LATEST RADAR TRENDS. STILL A THREAT OF STRONGER
STORMS ALONG THE WARM FRONT AS IT CROSSES THROUGH FORECAST AREA
TONIGHT AND OF HEAVY RAIN WITH TRAINING CELLS...MAINLY IN THE
WESTERN PART OF THE COUNTY WARNING AREA.

AS OF 925 PM EDT WEDNESDAY...

MODELS CONTINUED TO SHOW STRONG ISENTROPIC LIFT BETWEEN 03Z/11PM
AND 12Z/8AM...ESPECIALLY OVER THE NORTHERN HALF OF THE FORECAST
AREA. LOW LEVEL JET INCREASES TO AROUND 50 KNOTS OVERNIGHT WHICH
WILL INCREASE THE THREAT OF STRONG TO SEVERE STORMS IN THE
VICINITY OF THE WARM FRONT.

AS OF 01Z/9PM THE WARM FRONT EXTENDED FROM A LOW IN WESTERN
ILLINOIS INTO THE SOUTHWEST TIP OF VIRGINIA. BASED OFF THE 21Z
LOCAL WRF...EXPECT THE WINDS TO BECOME SOUTH TO SOUTHWEST AND THE
WARM FRONT TO CLEAR THE EASTERN COUNTY WARNING AREA AROUND
10Z/6AM. WITH THE PASSAGE OF THE WARM FRONT...TEMPERATURES WILL BE
STEADY OR SLOWLY RISE OVERNIGHT...ESPECIALLY WITH THE DEW POINTS
RISING WELL INTO THE 50S.

AS OF 350 PM EDT WEDNESDAY...

ALL GUIDANCE PRETTY AGGRESSIVE WITH AN MCS DEVELOPING ACROSS THE
MIDWEST AND STREAKING THROUGH THE OHIO VALLEY AND POTENTIALLY INTO
THE APPALACHIANS TONIGHT. WHAT IS OUT THERE NOW LOOKS VERY
UNIMPRESSIVE BUT THINKING DEVELOPMENT WILL BEGIN RAPIDLY TONIGHT
AS WINDS AND SEPARATE FROM BOUNDARY LAYER INFLUENCES AND
CONVECTION BECOME ELEVATED THANKS TO A NOCTURNAL JET. H5 VORTICITY
OFF THE GFS ACTUALLY LOOKS LIKE IT SWINGS AN MCV THROUGH THE
REGION...ALTHOUGH THIS COULD JUST BE CONVECTIVE FEEDBACK. SPC HAS
SLIGHTED REGION JUST WEST OF HERE...AND AN MCS MAY HAVE ENOUGH
MOMENTUM TO SHOVE STRONG WINDS INTO SE WEST VA AND EXTREME WESTERN
VA 3Z-6Z /11P-2AM TONIGHT. FOR NOW...HIGHLIGHTED THREAT IN THE HWO
AND PLACED A GUSTY WIND/HVY RAIN MENTION IN THE WX GRIDS. BOTH
NAM/GFS HAVE 1.25" IN 6HRS TONIGHT...AND THERE COULD LOCALLY BE
HEAVIER AMOUNTS ACROSS GREENBRIER WV ESPECIALLY BUT ALSO POINTS
JUST TO THE SOUTH EAST. 3 AND 6 HR FFG IS ABOVE THIS AMOUNT
ALTHOUGH RATES MAY BE IMPRESSIVE ENOUGH TO CAUSE WATER PROBLEMS. HPC
EXCESSIVE RAINFALL THREAT HAS THESE AREAS IN SEE TEXT. A FLASH
FLOOD WATCH MAY BE NECESSARY DEPENDING UPON IF THE MCS EVEN FORMS
AND HOW IMPRESSIVE IT LOOKS...WHICH IS STILL HIGHLY QUESTIONABLE
EVEN THIS CLOSE TO THE EVENT. SHOWERS AND STORMS LOOK TO BE MORE
OF THE GARDEN VARIETY THURSDAY ALTHOUGH A FEW STRONG ONES MAY
AFFECT THE MOST UNSTABLE PARTS OF THE CWA WHICH WILL BE THE
SOUTHSIDE. STILL A WARM DAY DESPITE THE SCATTERED STORMS AND
CLOUDS AROUND...AS MINS DON'T FALL OFF MUCH AT ALL TONIGHT.
WOULDN'T BE SURPRISED IF THURSDAY AFTERNOON DOESN'T TURN OUT TOO
BAD WITH SOME SUNNY BREAKS SE WEST VA AND NEW RIVER VALLEY AS MUCH
OF THE STORMS SHOULD BE SOUTH AND EAST. WITH BREAKING CLOUDS THERE
ALSO COULD BE SOME 30 MPH GUSTS THANKS TO NICE PRESSURE GRADIENT
ACCOMPANYING THE COLD FRONT LATE DAY THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...

ZONAL FLOW TO BRING FAST MOVING UPPER LEVEL DISTURBANCES ACROSS THE
AREA FROM THE WEST THROUGH THE WEEKEND.  NEARLY STATIONARY SURFACE
BOUNDARY WILL BISECT THE MID ATLANTIC REGION FROM W-E...GETTING
SHOVED SOUTHWARD PER PASSAGE OF EACH PASSING UPPER LEVEL
DISTURBANCE...ONLY TO RETURN NORTHWARD AGAIN AS RETURN FLOW DEVELOPS
AHEAD OF THE NEXT APPROACHING WAVE.

THE ECMWF/GFS SEEMED TO BE IN RELATIVE AGREEMENT AT LEAST THROUGH
SATURDAY...THE MODELS CONVERGING ON WHAT APPEARS WILL BE A DRY DAY
FRIDAY...FOLLOWED BY A SHOWERY DAY SATURDAY.  AS FOR THE SYNOPTIC
DETAILS...SURFACE FRONT GETS SUPPRESSED FAR ENOUGH SOUTH THURSDAY
NIGHT THAT DRYING TAKES PLACE FROM THE NORTH FRIDAY...TEMPERATURES
NEAR SEASONAL...AND HOPEFULLY A GOOD BIT OF SUN FOR THE DAY FRIDAY.
FRONT IS PROGGED TO RETURN AS A WARM FRONT FRIDAY NIGHT AND
SATURDAY...CLOUDS OVERSPREADING THE AREA FROM THE WEST PER UPSTREAM
DEEP CONVECTION OVER THE MIDWESTERN CONUS...WITH GOOD CHC
SHRA/TSRA.  TEMPERATURES SATURDAY WILL DEPEND ON WHETHER FRONT CAN
GAIN ENOUGH LATITUDE TO PUT US IN THE WARM SECTOR...CURRENT
FCST SKEWED TO WARMER TEMPERATURES ACROSS THE SRN CWA VS COOLER
NUMBERS NORTH.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY

SURFACE FRONT TO BISECT REGION PER ZONAL UPPER LEVEL FLOW. LATITUDE
UNDULATIONS WILL CONTINUE AS UPPER LEVEL DISTURBANCES PASS QUICKLY
FROM WEST TO EAST.  TIMING OF THESE WAVES REMAIN IN QUESTION
YIELDING A LOW CONFIDENCE FORECAST...MODELS DIVERGING ON THE
DETAILS. THE RESULT IS THE USE OF A LARGE PAINT BRUSH WITH RESPECT
TO POPS.  TEMPS COULD EASILY BE PLUS/MINUS 10 DEGREES FROM CURRENT
FCST PENDING WHICH SIDE OF THE FRONT WE ARE ON AT THE TIME.  WOULD
THINK...BASED ON CURRENT TIMING OF THE WAVES...AND SPACING OF 24 TO
36 HOURS APART THAT SUNDAY NIGHT INTO MONDAY WOULD BE DRY...FOLLOWED
BY AN UPTICK IN MOISTURE AGAIN FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
AS OF 740 PM EDT WEDNESDAY...

LOW PRESSURE OVER IOWA WITH A WARM FRONT TRAILING INTO NORTHERN
KENTUCKY WILL MOVE EAST TONIGHT AND SPREAD NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS ACROSS THE FORECAST AREA BETWEEN 03Z AND
12Z THURSDAY. HEAVY RAIN WITH ANY OF THE THUNDERSTORMS WILL REDUCE
THE VISIBILITY TO IFR OR MVFR. MODELS WERE IN GOOD AGREEMENT WITH
TIMING OF THE LOW AND PASSAGE OF THE WARM FRONT.

AS THE WARM FRONT CROSSES THROUGH THE FORECAST AREA THE SURFACE
WIND WILL SHIFT TO THE SOUTH THEN SOUTHWEST. A LOW LEVEL JET
DEVELOPS WITH THIS FEATURE OVERNIGHT SO HAVE ADDED LOW LEVEL WIND
SHEAR TO THE DAN/LYH/BLF AND LWB TAFS AFTER 06Z. ONCE MIXING
BEGINS ON THURSDAY SURFACE WIND GUSTS UP TO 25 KNOTS ARE POSSIBLE.

THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS THE AREA ON
THURSDAY. MODERATE CONFIDENCE THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT...ESPECIALLY DURING THE
AFTERNOON BUT PROBABILITY WAS NOT HIGH ENOUGH TO INCLUDE AT ANY
PARTICULAR AIRPORT AT THIS TIME.

THE COLD FRONT STALLS SOUTH OF THE AREA THU NIGHT THROUGH
SATURDAY BUT REMAINS CLOSE ENOUGH THAT SUB VFR CIGS WITH SHOWER
CHANCES REMAIN A GOOD POSSIBILITY INTO SATURDAY. THIS LOOKS TO
IMPACT MORE OF A BLF-DAN LINE AND SOUTH...WITH LYH/ROA POTENTIALLY
SEEING LESS CLOUD COVER.

THE POTENTIAL EXISTS FOR A WEDGE OF HIGH PRESSURE ON MONDAY WITH
COOLER AIR AND A LONGER PERIOD OF SUB VFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...AMS/KM
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/KM
Hazardous weather outlook, Apr 25, 3:51 PM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT WED APR 25 2012

VAZ007-010-011-018>020-023-024-WVZ042>045-262000-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
MERCER-SUMMERS-MONROE-GREENBRIER-
351 PM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SCATTERED STRONG THUNDERSTORMS ARRIVE LATE TONIGHT.
HEAVY RAIN AND ISOLATED FLOODING IS POSSIBLE...ALONG WITH GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY THURSDAY WITH
GUSTY WINDS AND ISOLATED FLOODING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>017-022-032>035-043>047-058-059-262000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
351 PM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED LATE TONIGHT. GUSTY
WINDS AND HEAVY RAIN MAY BE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY WITH GUSTY WINDS
AND ISOLATED FLOODING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 11:39 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT WED APR 25 2012

VAZ007-010-012-013-260415-
BLAND VA-PULASKI VA-TAZEWELL VA-WYTHE VA-
1139 PM EDT WED APR 25 2012

...STRONG THUNDERSTORMS WILL AFFECT BLAND...PULASKI...TAZEWELL AND
WYTHE COUNTIES...

AT 1137 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
RICHLANDS TO 5 MILES EAST OF BURKES GARDEN...MOVING EAST AT 55 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR CERES AROUND 1205 AM...DRAPER AROUND 1210
AM AND MAX MEADOWS AROUND 1215 AM.

LAT...LON 3713 8127 3696 8058 3692 8066 3690 8111
      3698 8142 3701 8144 3700 8148 3702 8147
      3701 8151 3712 8189

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 11:39 PM EDTSpecial Weather StatementRNKBland36 min
Apr 26, 12:17 AM EDTSpecial Weather StatementRNKSmyth28 min
Apr 26, 12:39 AM EDTSpecial Weather StatementRNKGrayson, City of Galax36 min
Apr 26, 1:15 AM EDTSpecial Weather StatementRNKPatrick15 min
Apr 26, 2:38 AM EDTSpecial Weather StatementRNKCarroll37 min
Apr 26, 4:31 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Apr 26, 4:56 AM EDTSpecial Weather StatementRNKBland, Botetourt, Craig, Giles, Montgomery, Pulaski and 5 more34 min
Apr 26, 7:59 AM EDTAreal Flood AdvisoryRNKTazewell3 hr
Apr 26, 8:31 AM EDTSpecial Weather StatementRNKSmyth59 min
Apr 26, 8:45 AM EDTSevere Thunderstorm WarningRNKGrayson60 min
Apr 26, 8:57 AM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe63 min
Apr 26, 9:18 AM EDTSpecial Weather StatementRNKCarroll, Grayson, City of Galax27 min
Apr 26, 9:31 AM EDTSpecial Weather StatementRNKBland, Wythe29 min
Apr 26, 10:42 AM EDTSpecial Weather StatementRNKHenry, City of Danville63 min
Apr 26, 11:09 AM EDTAreal Flood AdvisoryRNKTazewell3 hr
Apr 26, 11:54 AM EDTAreal Flood AdvisoryRNKBland3 hr
Apr 26, 12:44 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, City of Covington6 hr
Apr 26, 2:03 PM EDTAreal Flood AdvisoryRNKTazewell6 hr
Apr 26, 2:53 PM EDTAreal Flood AdvisoryRNKBland3 hr
Apr 26, 6:16 PM EDTSevere Thunderstorm WarningRNKBland, Giles59 min
Apr 26, 7:00 PM EDTFlash Flood WarningRNKBland, Tazewell6 hr
Apr 26, 7:10 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell, Wythe65 min
Apr 26, 7:53 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery52 min
Apr 26, 7:56 PM EDTSpecial Weather StatementRNKBath64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.